Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Jackson, MS

March 31, 2020Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 31, 2020, 7:03 AM CDT for Clarke County, Mississippi. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 7:03 AM CDT (12:03 UTC)
Expired
Mar 31, 2020, 7:45 AM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 130 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:10 AM CDTTSTM WND DMG1 Ese De Soto, MSCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 ESE DE SOTO. TREE DOWNED ON COUNTY ROAD 693.
Mar 31, 7:10 AM CDTTSTM WND DMG1 Ese De Soto, MSTREE DOWNED ON COUNTY ROAD 693.
Mar 31, 7:14 AM CDTTSTM WND DMG1 W Mannassa, MSCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 W MANNASSA. POWERLINE DOWNED ON COUNTY ROAD 511.
Mar 31, 7:20 AM CDTTSTM WND DMGShubuta, MSTREE DOWN ON JAMES STREET IN SHUBUTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WUUS54 KJAN 311203
SVRJAN
MSC023-311245-
/O.NEW.KJAN.SV.W.0101.200331T1203Z-200331T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
703 AM CDT Tue Mar 31 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Clarke County in east central Mississippi...

* Until 745 AM CDT.

* At 703 AM CDT, severe thunderstorms were located along a line 
  extending from Middleton to Stafford Springs, moving east at 60 
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Snell around 710 AM CDT.
  Quitman around 715 AM CDT.
  Crandall around 725 AM CDT.

Other locations impacted by these severe thunderstorms include
Shubuta and Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3190 8847 3185 8864 3183 8891 3201 8891
      3223 8873 3223 8843
TIME...MOT...LOC 1203Z 256DEG 65KT 3216 8862 3188 8894 

HAIL...<.75IN
WIND...60MPH
 
$$

19
1 follow-up statement
118 
WWUS54 KJAN 311233
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
733 AM CDT Tue Mar 31 2020

MSC023-311245-
/O.CON.KJAN.SV.W.0101.000000T0000Z-200331T1245Z/
Clarke MS-
733 AM CDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHERN CLARKE COUNTY...

At 733 AM CDT, severe thunderstorms were located along a line
extending from near Crandall to 6 miles southeast of Goodwater,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Crandall around 800 AM CDT.

Other locations impacted by these severe thunderstorms include
Shubuta and Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3190 8847 3185 8864 3183 8891 3197 8891
      3202 8867 3211 8844
TIME...MOT...LOC 1233Z 246DEG 29KT 3196 8847 3186 8877 

HAIL...<.75IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:40 AM CDT, 23 minutes earlier.

Area forecast discussion, Mar 31, 6:40 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
640 AM CDT Tue Mar 31 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Showers and thunderstorms along a cold front making their way
through the region this morning. A deepening low pressure system
resulting in gusty winds and shear invof the storms...winds coming
around to westerly and gusting to 30kts. Gusty winds will continue
through the day with MVFR cigs as the low is slow to clear the
region aloft. Concerns in the overnight will surround the
crossover temps this afternoon and potential for fog set up for
the pre dawn hours tomorrow morning.

&&

.DISCUSSION...
Today and tonight...
Early this morning, a low pressure system and attendant cold front
move through the region, with convection along the boundary early
this morning.  Watching storms along and south of I-20 able to tap
into more instability from the wedge of theta-e advection that has
progressed in the last couple of hours. Storms will continue through
the early morning, and most of the storms should have exited the
region by mid morning, though some lingering sprinkles may remain,
particularly in the north closer to the upper level low/cyclonic
flow. Otherwise, a cooler and cloudy day with north/northwesterly
winds getting a little gusty as the surface low deepens.  Next issue
in the forecast will be exactly how much sunshine is able to break
through and attempt to mix out the llvl moisture. Afternoon xover
temps will be close and will need to monitor for a chance for some
early morning fog tonight/Wed morning, especially in low lying
areas.

Wednesday into early next week...

A broad surface high will be centered over the Lower MS River Valley
by Wednesday as an upper level ridge builds overhead. The ridge will
be centered over the region on Thursday as it slowly slides from
west to east. Highs will be back to near normal areawide by
Wednesday and above normal by Thursday. Moisture will begin to make
a return to the region on Friday as the surface high slides east of
the region, resulting in return flow from the Gulf of Mexico. PWats
will have increased to above 1.4" areawide by Saturday and
showers/storms will become possible as isentropic ascent increases
as the ridge breaks down and a weak frontal boundary approaches the
region.

Upper level ridging will once again set up over the region by Sunday
as the surface front fades. A southern stream disturbance will
approach the region from the SW late in the weekend/early next week
increasing chances for showers and storms once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  45  71  49 /  71   0   0   0
Meridian      69  44  70  46 /  91   0   0   0
Vicksburg     62  45  70  51 /  33   0   0   0
Hattiesburg   74  46  73  48 /  82   0   0   0
Natchez       65  46  71  52 /  58   0   0   0
Greenville    59  44  66  50 /  23   0   0   0
Greenwood     59  43  67  49 /  47   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Mar 31, 5:54 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
554 AM CDT Tue Mar 31 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>037-
040>043-047-048-053-059-060-011100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Claiborne-Jefferson-Adams-
554 AM CDT Tue Mar 31 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ031-038-039-044>046-049>052-054>058-061>066-072>074-011100-
Lowndes-Winston-Noxubee-Leake-Neshoba-Kemper-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
554 AM CDT Tue Mar 31 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 31, 3:48 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 AM CDT Tue Mar 31 2020

LAZ016-023-025-310915-
Tensas LA-Madison LA-Franklin LA-
348 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TENSAS...SOUTHWESTERN
MADISON AND NORTHEASTERN FRANKLIN PARISHES UNTIL 415 AM CDT...

At 348 AM CDT, Meteorologists were tracking a strong thunderstorm
near Newlight, or 16 miles east of Winnsboro, moving east at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Somerset around 400 AM CDT.
  Afton around 405 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3233 9161 3234 9113 3221 9113 3220 9116
      3217 9117 3213 9116 3212 9112 3206 9112
      3208 9114 3206 9116 3204 9113 3208 9170
TIME...MOT...LOC 0848Z 267DEG 51KT 3219 9144

19
Special weather statement, Mar 31, 4:27 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
427 AM CDT Tue Mar 31 2020

LAZ025-MSZ053-059-311000-
Tensas LA-Jefferson MS-Claiborne MS-
427 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS PARISH...
SOUTHWESTERN CLAIBORNE AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 500
AM CDT...

At 426 AM CDT, Meteorologists were tracking a strong thunderstorm
near Helena, or 15 miles northeast of Ferriday, moving east at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Waterproof and Helena around 430 AM CDT.
  St. Joseph around 440 AM CDT.
  Alcorn around 450 AM CDT.
  Lorman around 455 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3191 9155 3196 9104 3177 9102 3176 9124
      3175 9132 3175 9135 3174 9138 3175 9138
      3176 9142 3175 9143 3175 9154 3190 9156
TIME...MOT...LOC 0926Z 264DEG 45KT 3183 9146

19
Special weather statement, Mar 31, 4:42 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
442 AM CDT Tue Mar 31 2020

MSZ048-311015-
Hinds MS-
442 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL
515 AM CDT...

At 441 AM CDT, Meteorologists were tracking a strong thunderstorm
over Newman, or 14 miles southeast of Vicksburg, moving east at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Raymond around 500 AM CDT.
  Jackson around 505 AM CDT.

Other locations impacted by this storm include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3224 9073 3225 9071 3226 9073 3226 9072
      3227 9072 3228 9071 3229 9071 3230 9070
      3232 9028 3214 9027 3215 9073
TIME...MOT...LOC 0941Z 269DEG 43KT 3221 9066

19
Special weather statement, Mar 31, 4:57 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
457 AM CDT Tue Mar 31 2020

MSZ048-049-311045-
Hinds MS-Rankin MS-
457 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN AND CENTRAL HINDS
COUNTIES UNTIL 545 AM CDT...

At 457 AM CDT, Meteorologists were tracking a strong thunderstorm
near Raymond, or near Clinton, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jackson and Clinton around 500 AM CDT.
  Richland around 510 AM CDT.
  Pearl and Flowood around 515 AM CDT.
  Brandon around 525 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3220 9049 3237 9048 3242 8986 3222 8985
TIME...MOT...LOC 0957Z 262DEG 43KT 3228 9038

19
Special weather statement, Mar 31, 5:23 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
523 AM CDT Tue Mar 31 2020

MSZ049-050-056-311115-
Smith MS-Scott MS-Rankin MS-
523 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT RANKIN...NORTHERN SMITH AND
SOUTHERN SCOTT COUNTIES UNTIL 615 AM CDT...

At 523 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Brandon to near Whites. Movement was
east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Pelahatchie around 535 AM CDT.
  Morton, Johns and Cato around 540 AM CDT.
  Forest and White Oak around 550 AM CDT.
  Burns and Pulaski around 555 AM CDT.
  Homewood around 600 AM CDT.
  Pineville around 605 AM CDT.

Other locations impacted by these storms include Polkville, Puckett
and Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3207 9022 3239 9003 3243 8932 3207 8932
TIME...MOT...LOC 1023Z 259DEG 54KT 3234 9000 3210 9015

19
Special weather statement, Mar 31, 5:35 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
535 AM CDT Tue Mar 31 2020

MSZ054-311100-
Copiah MS-
535 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COPIAH COUNTY UNTIL 600
AM CDT...

At 534 AM CDT, Meteorologists were tracking a strong thunderstorm
over Glancy, or 7 miles west of Hazlehurst, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Hazlehurst around 540 AM CDT.
  Crystal Springs, Gallman and Martinsville around 545 AM CDT.
  Hopewell around 555 AM CDT.
  Rockport around 600 AM CDT.

Other locations impacted by this storm include Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3176 9068 3197 9062 3198 9021 3195 9019
      3194 9020 3193 9017 3191 9017 3188 9014
      3186 9013 3184 9016 3183 9013 3180 9015
      3179 9014 3179 9011 3178 9011 3177 9012
      3177 9013 3175 9012 3175 9015
TIME...MOT...LOC 1034Z 268DEG 42KT 3186 9052

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:42 AM CDTSpecial Weather StatementJANHinds33 min
Mar 31, 4:57 AM CDTSpecial Weather StatementJANHinds, Rankin48 min
Mar 31, 5:23 AM CDTSpecial Weather StatementJANRankin, Scott52 min
Mar 31, 5:30 AM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith60 min
Mar 31, 5:35 AM CDTSpecial Weather StatementJANCopiah25 min
Mar 31, 5:41 AM CDTSevere Thunderstorm WarningJANCopiah, Simpson64 min
Mar 31, 6:26 AM CDTSevere Thunderstorm WarningJANJasper, Smith49 min
Mar 31, 6:32 AM CDTTornado WarningJANJasper, Smith58 min
Mar 31, 6:44 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis37 min
Mar 31, 7:13 AM CDTSevere Thunderstorm WarningJANJones47 min
Mar 31, 7:50 AM CDTSevere Thunderstorm WarningJANJones25 min
Mar 31, 8:32 AM CDTSevere Thunderstorm WarningJANForrest41 min
Mar 31, 9:26 AM CDTRiver Flood WarningJANSunflower72 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.